NEW FEATURE: VOTE & EARN NEATOPOINTS!
Submit your own Neatorama post and vote for others' posts to earn NeatoPoints that you can redeem for T-shirts, hoodies and more over at the NeatoShop!


8

This Woman Turned Blue After Taking Medication

A 25-year-old woman went to the hospital the day after she took her medicine for a toothache, complaining of weakness and her blue skin. Not only did her skin turn blue, but also her blood. Dr. Otis Warren, the ER doctor who treated her explained that the woman’s skin and blood turned blue because the medicine she took contained benzocaine, and she took too much of the medicine. The medicine triggered a condition called methemoglobinemia, as The Cut detailed: 

Methemoglobinemia happens when not enough oxygen gets to your blood cells, and can be caused by certain antibiotics, drugs, toxins, contaminated well water, or genetics. Dr. Otis Warren, the emergency room doctor who treated the woman, told NBC News that it happened because the numbing medicine she took contained benzocaine, and she’d “used a whole lot of it.” (Must have been a terrible toothache.) The doctor also said he recognized her symptoms from a past patient whose methemoglobinemia was caused by an antibiotic. “The skin color looked exactly the same,” Warren said. “You see it once, and it stays in your mind.”

image credit: via wikimedia commons


Login to comment.




Email This Post to a Friend
"This Woman Turned Blue After Taking Medication"

Separate multiple emails with a comma. Limit 5.

 

Success! Your email has been sent!

close window

This website uses cookies.

This website uses cookies to improve user experience. By using this website you consent to all cookies in accordance with our Privacy Policy.

I agree
 
Learn More